[Originally posted in October 2011]
I feel a whistle coming on as I sit here typing from my bed, yes my bed and on a workday too,”oh good grief” I hear you say “what’s she done now” well I’ll get to that in a minute. First the good news…. I think I’ve cracked the dreaded bag leaking problem. Hooray for me! this is such a relief, my sense of fear at being caught unawares in a public place is starting to dissipate with each leak free day that passes and it’s been over a week now. (hope all this bragging doesn’t jinx it)
As the weather has been so beautifully autumnish with still a little heat from the sun, Peter, who agreed to be my garden slave for a day, worked in the yard with me on Tuesday. Mostly moving compost around the beds and weeding. This was probably the most strenuous work I’ve done in the garden since April and boy did it feel good. I awoke on Wed with nausea and my tummy feeling a “bit off” thought it would pass and went to work. As the day progressed I started to realise that I was getting a very specific pain just to the right side of my stoma….it got worse. I found myself actually confessing to my client that I was in quite a bit of pain and worried I might have a blockage of some kind. On her insistence (thanks again Jen) I called the surgeon’s office and talked to the nurse, who talked to another nurse, who talked to the surgeon who called me. After I finished my client at 4.45 I jumped in a cab and went to Swedish hospital. Thanks to Dr B I was able to just run up to his office and see one of his partners immediately and (thank goodness) did not have to go thought the emergency room. After hoping on the bed and tearing my bag off, I point to the spot that’s causing all the pain. “right” he says “Nurse, KY jelly please” I gave him my puzzled look. “ah, I know this is a bit weird but I’m going to stick my finger into your stoma” Holy macaroni! if that didn’t hurt. So it turns out that I have a slight herniation of my small intestine. Can I just say….Bloody Hell!!! No more gardening for me for a while.
Now for the ugly bit, I have a new side effect from the chemo. It;s called simply, Hand and Foot syndrome. Because the chemo is killing those fast growing cells in your body it sometimes leaches out of the capillaries in the palms of you hands and the soles of your feet, where cell turnover is rampant. This results in extreme tenderness and even blisters and peeling skin. So, last Saturday night when I found myself limping to the ferry I had a sneaking suspicion. Sunday was worse. My feet felt as if I’d walked ten miles barefoot…..over hot coals!! Monday I called the Doc and was told to stop the chemo at once. I’m on my off week now and it has gone away completely but with so much more chemo to take I’m not sure how I combat this little problem that’s bound to crop up again. Less chemo maybe? One can only hope.
Thanks to all my clients that moved their appointments today and allowed me and my hernia a day off.